Alert archive / Vermont / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 28, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Jul 17, 1997, 7:42 PM EDT for Addison County, Orange County, Washington County, Vermont. It was in force for 63 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 17, 1997, 7:42 PM EDT (23:42 UTC)
- Expired
- Jul 17, 1997, 8:45 PM EDT
- In force
- 63 min
- Issued by
- NWS Burlington, VT
- Area
- Whole counties
Counties Addison County, VT, Orange County, VT, Washington County, VT
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 8:20 PM EDT | Thunderstorm Wind | Northfield, VT | Trees blown down on Route 12. |
| Jul 17, 8:30 PM EDT | Thunderstorm Wind | Bradford, VT | Large trees blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 4:00 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 11.7 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 74 J/kg
- Mixed-layer CIN
- -161 J/kg
- Mixed-layer LCL
- 1106 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBTV 172346 RRA SVRBTV VTC017-023-001-180045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 742 PM EDT THU JUL 17 1997 THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 845 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN EAST CENTRAL VERMONT ...ORANGE COUNTY IN NORTH CENTRAL VERMONT ...WASHINGTON COUNTY IN WEST CENTRAL VERMONT ...ADDISON COUNTY AT 740 PM DOPPLER RADAR SHOWED SEVERE THUNDERSTORMS NEAR BRISTOL. THESE STORMS WILL AFFECT THE TOWNS OF WARREN...BROOKFIELD...ROXBURY AND WASHINGTON THROUGH 815 PM. SEVERE THUNDERSTORMS PRODUCE STRONG DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT DEADLY LIGHTNING. IF YOU ARE CAUGHT OUTSIDE AND CAN NOT FIND REFUGE IN A STURDY INDOOR SHELTER...CROUCH DOWN IN A DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. STAY AWAY FROM TREES...HILL TOPS...WIRE FENCES AND METAL OBJECTS. TARDY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:40 PM EDT, 5 hours 2 minutes earlier.
Area forecast discussion, Jul 17, 2:40 PM EDT, 5 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 230 PM EDT THU JUL 17 1997 SOMETHING IS VERY BASICALLY WRONG WITH ESPECIALLY THE 12Z ETA. NO ONE IN THE CWA HAD THE PREDICTED THIRD TO HALF INCH RAIN IN THE FIRST 6 HOURS OF THE MODEL FCST...AND THE VORT TROF PATTERNS IN ONTARIO DON'T AGREE WELL WITH THE CURRENT SATL IMAGERY. WE ARE WORKING WITHOUT KCXX OR KRMX RADAR SO A LITTLE IN THE DARK HERE. MAIN BAND OF WEATHER NOW DVLPG IN THE OTTAWA VLY AND HEADED EAST ALONG THE CANADAIN BORDER...WELL IN ADVANCE OF THE VORT AND SFC TROF WHICH NOW LOOKS LIKE IT WILL PASS THRU THE NRN PTN OF THE CWA BETWEEN 00Z AND 06Z. WITH FRZG LVL SLOWLY FALLING AND PRETTY STG WINDS ALOFT...SOME CELLS MAY BE SEVERE. NOT MUCH TIME NOW TO THINK ABOUT TIMING OF REAL COLD FRONT WHICH MAY PASS SORT OF UNNOTICED EARLY IN THE DAY IN WRN PTN OF CWA ON FRI. BTR TIMING FOR THUNDER DVLPMT IN AFTN FRI OVR THE SERN PTN OF CWA. NO PROBLEMS EXPCTD BY SAT IN COOL DRY AIRMASS. WOULD PREFER MUCH HIGHER THAN GUIDANCE OR CURRENT FCST POPS FOR THIS EVNG AND EARLY TNGT ACRS NRN SECTIONS. SEEMS LIKE GUIDANCE POPS FOR TOMORROW ARE TOO HIGH IN ST LAWRENCE VLY AND WAY TOO LOW IN SERN SECTIONS. BELL
In the hours before
Special weather statement, Jul 17, 3:43 PM EDT, 3 hours 59 minutes before
NYZ026>031-034-035-VTZ001>012-172245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 343 PM EDT THU JUL 17 1997 ...THUNDERSTORMS WITH POTENTIALLY HEAVY RAIN WILL ESPECIALLY THREATEN CANADIAN BORDER COUNTIES OF NORTHERN NEW YORK AND THE NORTHERN THIRD OF VERMONT... A FORTY MILE WIDE BAND OF THUNDERSTORMS EXTENDS FROM EASTERN ONTARIO EAST-SOUTHEASTWARD TO BURLINGTON VERMONT AND WILL SLIDE EASTWARD DURING THE AFTERNOON AND EVENING HOURS. GUSTY WINDS AND HAIL COULD DEVELOP WITH THESE THUNDERSTORMS. HEAVY RAINFALL IS POSSIBLE BECAUSE OF THE INTENSITY AND DURATION OF THE THUNDERSTORMS. RAINFALL RATES OF GREATER THAN ONE INCH PER HOUR COULD REPEAT IN SOME AREAS...PRODUCING LOCAL TOTALS OF 2 TO 3 INCHES BEFORE SUNSET. THE THREAT OF FLOODING WILL BE GREATEST IN AREAS OF NORTHERN VERMONT THAT HAVE BEEN RECENTLY DAMAGED BY FLOODING. BE ALERT FOR ANY RAPIDLY RISING WATERS...PREPARE TO MOVE TO HIGHER GROUND IF NECESSARY. STAY TUNED TO MEDIA OUTLETS OR NOAA WEATHER RADIO FOR ANY ADDITIONAL STATEMENTS WATCHES OR WARNINGS THAT MAY BE REQUIRED. BELL
Special weather statement, Jul 17, 3:46 PM EDT, 3 hours 56 minutes before
NYZ026>031-034-035-VTZ001>012-172245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 343 PM EDT THU JUL 17 1997 ...THUNDERSTORMS WITH POTENTIALLY HEAVY RAIN WILL ESPECIALLY THREATEN CANADIAN BORDER COUNTIES OF NORTHERN NEW YORK AND THE NORTHERN THIRD OF VERMONT... A FORTY MILE WIDE BAND OF THUNDERSTORMS EXTENDS FROM EASTERN ONTARIO EAST-SOUTHEASTWARD TO BURLINGTON VERMONT AND WILL SLIDE EASTWARD DURING THE AFTERNOON AND EVENING HOURS. GUSTY WINDS AND HAIL COULD DEVELOP WITH THESE THUNDERSTORMS. HEAVY RAINFALL IS POSSIBLE BECAUSE OF THE INTENSITY AND DURATION OF THE THUNDERSTORMS. RAINFALL RATES OF GREATER THAN ONE INCH PER HOUR COULD REPEAT IN SOME AREAS...PRODUCING LOCAL TOTALS OF 2 TO 3 INCHES BEFORE SUNSET. THE THREAT OF FLOODING WILL BE GREATEST IN AREAS OF NORTHERN VERMONT THAT HAVE BEEN RECENTLY DAMAGED BY FLOODING. BE ALERT FOR ANY RAPIDLY RISING WATERS...PREPARE TO MOVE TO HIGHER GROUND IF NECESSARY. STAY TUNED TO MEDIA OUTLETS OR NOAA WEATHER RADIO FOR ANY ADDITIONAL STATEMENTS WATCHES OR WARNINGS THAT MAY BE REQUIRED. BELL
Special weather statement, Jul 17, 4:27 PM EDT, 3 hours 15 minutes before
NYZ026>031-034-035-VTZ001>012-180230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 427 PM EDT THU JUL 17 1997 ...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR ALL OF NORTHERN NEW YORK AND ALL OF VERMONT UNTIL 10 PM EDT THIS EVENING... THUNDERSTORMS EXTENDING FROM EASTERN ONTARIO TO NORTHWESTERN VERMONT WILL CONTINUE TO DEVELOP AND MOVE EAST-SOUTHEASTWARD THROUGH THE WATCH AREA THIS AFTERNOON AND EVENING. THESE THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE LARGE HAIL...DAMAGING WINDS...AND TORRENTIAL RAINFALL THAT COULD PRODUCE FLOODING. IF THREATENING CONDITIONS DEVELOP BE PREPARED TO MOVE INSIDE TO AVOID WIND AND HAIL. IF HEAVY RAINS PERSIST...BE PREPARED TO MOVE TO HIGHER GROUND. SATURATED GROUND FROM RECENT FLOODING IN PORTIONS OF NORTHERN VERMONT MAKE THAT AREA PARTICULARLY VULNERABLE TO A REDEVELOPMENT OF FLOODING CONDITIONS. STAY TUNED TO MEDIA OUTLETS OR NOAA WEATHER RADIO FOR FURTHER STATEMENTS AND ANY POSSIBLE WARNINGS AS ISSUED BY THE NATIONAL WEATHER SERVICE IN BURLINGTON. BELL
Special weather statement, Jul 17, 4:29 PM EDT, 3 hours 13 minutes before
NYZ026>031-034-035-VTZ001>012-180230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 427 PM EDT THU JUL 17 1997 ...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR ALL OF NORTHERN NEW YORK AND ALL OF VERMONT UNTIL 10 PM EDT THIS EVENING... THUNDERSTORMS EXTENDING FROM EASTERN ONTARIO TO NORTHWESTERN VERMONT WILL CONTINUE TO DEVELOP AND MOVE EAST-SOUTHEASTWARD THROUGH THE WATCH AREA THIS AFTERNOON AND EVENING. THESE THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE LARGE HAIL...DAMAGING WINDS...AND TORRENTIAL RAINFALL THAT COULD PRODUCE FLOODING. IF THREATENING CONDITIONS DEVELOP BE PREPARED TO MOVE INSIDE TO AVOID WIND AND HAIL. IF HEAVY RAINS PERSIST...BE PREPARED TO MOVE TO HIGHER GROUND. SATURATED GROUND FROM RECENT FLOODING IN PORTIONS OF NORTHERN VERMONT MAKE THAT AREA PARTICULARLY VULNERABLE TO A REDEVELOPMENT OF FLOODING CONDITIONS. STAY TUNED TO MEDIA OUTLETS OR NOAA WEATHER RADIO FOR FURTHER STATEMENTS AND ANY POSSIBLE WARNINGS AS ISSUED BY THE NATIONAL WEATHER SERVICE IN BURLINGTON. BELL
Local storm report, Jul 17, 6:32 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VERMONT
632 PM EDT THU JUL 17 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0420 PM MASSENA ARPT NY 58 MPH TSTM GUST
07/17/97 ST LAWRENCE WIND REPORTED AT RICHARDS
FIELD AIRPORT
0510 PM MADRID NY WIND DAMAGE
07/17/97 ST LAWRENCE LARGE TREES DOWNED BY
WIND.
0535 PM MILTON VT WIND DAMAGE
07/17/97 CHITTENDEN LARGE TREES DOWN ON HOUSES
AND PORCH ROOF BLOWN OFF.
POWER LINES DOWN.Local storm report, Jul 17, 6:35 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VERMONT
632 PM EDT THU JUL 17 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0420 PM MASSENA ARPT NY 58 MPH TSTM GUST
07/17/97 ST LAWRENCE WIND REPORTED AT RICHARDS
FIELD AIRPORT
0510 PM MADRID NY WIND DAMAGE
07/17/97 ST LAWRENCE LARGE TREES DOWNED BY
WIND.
0535 PM MILTON VT WIND DAMAGE
07/17/97 CHITTENDEN LARGE TREES DOWN ON HOUSES
AND PORCH ROOF BLOWN OFF.
POWER LINES DOWN.The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 5:51 PM EDT | Severe Thunderstorm Warning | BTV | Windsor | 69 min |
| Jul 17, 7:30 PM EDT | Severe Thunderstorm Warning | BTV | Chittenden | 60 min |
Nearby
Severe Thunderstorm Warnings in Vermont, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.